Immune reconstitution inflammatory syndrome presenting as chylothorax in a patient with HIV and Mycobacterium tuberculosis coinfection: a case report
© Lin et al; licensee BioMed Central Ltd. 2010
Received: 30 June 2010
Accepted: 8 November 2010
Published: 8 November 2010
Patients with human immunodeficiency virus (HIV) infection are at risk for Mycobacterium tuberculosis (TB) coinfection. The advent of antiretroviral therapy restores immunity in HIV-infected patients, but predisposes patients to immune reconstitution inflammatory syndrome (IRIS).
A 25-year-old HIV-infected male presented with fever, productive cough, and body weight loss for 2 months. His CD4 cell count was 11 cells/μl and HIV-1 viral load was 315,939 copies/ml. Antituberculosis therapy was initiated after the diagnosis of pulmonary TB. One week after antituberculosis therapy, antiretroviral therapy was started. However, multiple mediastinal lymphadenopathies and chylothorax developed. Adequate drainage of the chylothorax, suspension of antiretroviral therapy, and continued antituberculosis therapy resulted in successful treatment and good outcome.
Chylothorax is a rare manifestation of TB-associated IRIS in HIV-infected patients. Careful monitoring for development of IRIS during treatment of HIV-TB coinfection is essential to minimize the associated morbidity and mortality.
Patients with human immunodeficiency virus (HIV) infection are at risk for coinfection with Mycobacterium tuberculosis (TB) . Highly active antiretroviral therapy restores the immunity of HIV-infected patients, but immune reconstitution inflammatory syndrome (IRIS) may develop [2, 3]. We report a case of HIV and TB coinfection who developed chylothorax as a manifestation of IRIS after the initiation of antituberculosis and antiretroviral therapy within a one-week interval.
IRIS is a paradoxical deterioration of the clinical status after the initiation of antiretroviral therapy. It is generally self-limiting or responds to the administration of non-steroidal anti-inflammatory drugs or corticosteroids. In patients with HIV and TB coinfection, paradoxical TB-IRIS has been observed in 8-43% of HIV-infected patients starting antiretroviral therapy while on TB treatment . The risk of TB-associated IRIS in HIV-infected patients is higher for those with low CD4 cell counts and high HIV viral loads, and when antiretroviral therapy is initiated early in the course of antituberculosis treatment . The optimal timing for the initiation of antiretroviral therapy after starting TB treatment is not known. Some experts suggest that the timing of initiation of antiretroviral therapy should be based on CD4 cell counts and the initiation of antiretroviral therapy should be delayed for 2 to 8 weeks in patients with a CD4 cell count of <200 cells/μl . However, increased risk of developing further acquired immune deficiency syndrome-defining events or death in patients with a CD4 cell count of <100 cells/μl justify recommendations to start antiretroviral therapy as soon as possible in severely immunosuppressed HIV-infected patients coinfected with TB .
Chylothorax and chylous ascites are caused by the leakage of chyle into the pleural space and peritoneum due to rupture or obstruction of thoracic duct, respectively. Triglyceride levels >110 mg/dl, low cholesterol level, and the presence of chylomicrons in pleural effusion or ascites are diagnostic of a chylothorax or chylous ascites . Chylothorax may occur as a complication of TB in patients with HIV infections . In patients with initial recovery after antituberculosis treatment and then a subsequent deterioration after starting antiretroviral therapy, the presence of a resistant strain of TB should be excluded before establishing a diagnosis of IRIS. Rare case reports of chylothorax or chylous ascites as a manifestation of Mycobacterium avium complex-associated or TB-associated IRIS in HIV-infected patients have been described [8–10]. In advanced HIV infection, chylothorax may also be caused by infiltration of the thoracic duct by Kaposi sarcoma . Tissue biopsy or cultures are required for differential diagnosis.
In our patient, chylothorax developed possibly due to the enlargement of mediastinal lymph nodes, which obstructed the thoracic duct flow and resulted in chyle leakage into the pleural space. While drainage relieved respiratory distress, failure to prevent the continual loss of chyle can lead to life-threatening consequences including hypovolemia, malnutrition, and electrolyte imbalance. The administration of corticosteroid did not halt the progressive increase in chylous pleural effusion in our patient. With suspension of antiretroviral therapy, continued antituberculosis therapy, corticosteroids, and adequate drainage, our patient was treated successfully without further sequela. This case illustrates the highly variable manifestations of TB-associated IRIS and suggests that close monitoring of clinical manifestations, especially in the first few weeks or months of antiretroviral therapy initiation, is essential to minimize the morbidity and mortality of TB-associated IRIS in HIV-infected patients.
human immunodeficiency virus
immune reconstitution inflammatory syndrome.
- Girardi E, Raviglione MC, Antonucci G, Godfrey-Faussett P, Ippolito G: Impact of the HIV epidemic on the spread of other diseases: the case of tuberculosis. AIDS. 2000, 14 (Suppl 3): S47-56.PubMedGoogle Scholar
- Shelburne SA, Visnegarwala F, Darcourt J, Graviss EA, Giordano TP, White AC, White AC, Hamill RJ: Incidence and risk factors for immune reconstitution inflammatory syndrome during highly active antiretroviral therapy. AIDS. 2005, 19: 399-406. 10.1097/01.aids.0000161769.06158.8a.View ArticlePubMedGoogle Scholar
- Meintjes G, Lawn SD, Scano F, Maartens G, French MA, Worodria W, Elliott JH, Murdoch D, Wilkinson RJ, Seyler C, John L, van der Loeff MS, Reiss P, Lynen L, Janoff EN, Gilks C, Colebunders R, International Network for the Study of HIV-associated IRIS: Tuberculosis-associated immune reconstitution inflammatory syndrome: case definitions for use in resource-limited settings. Lancet Infect Dis. 2008, 8: 516-523. 10.1016/S1473-3099(08)70184-1.View ArticlePubMedPubMed CentralGoogle Scholar
- Panel on Antiretroviral Guidelines for Adults and Adolescents, Department of Health and Human Services: Guidelines for the use of antiretroviral agents in HIV-1-infected adults and adolescents. 2009, 1-161. [http://www.aidsinfo.nih.gov/ContentFiles/AdultandAdolescentGL.pdf]Google Scholar
- Pozniak AL, Collins S, Coyne KM, Freedman AR, Johnson MA, Lipman MCI, Lucas SB, Miller RF, Ormerod LP, on behalf of the BHIVA Guidelines Writing Committee: British HIV Association guidelines for the treatment of TB/HIV co-infection. 2009, [http://www.bhiva.org/documents/Guidelines/Treatment%20Guidelines/Current/TreatmentGuidelines2009.pdf]Google Scholar
- Nair SK, Petko M, Hayward MP: Aetiology and management of chylothorax in adults. Eur J Cardiothorac Surg. 2007, 32: 362-369. 10.1016/j.ejcts.2007.04.024.View ArticlePubMedGoogle Scholar
- Singh S, Girod JP, Ghobrial MW: Chylothorax as a complication of tuberculosis in the setting of the human immunodeficiency virus infection. Arch Intern Med. 2001, 161: 2621-10.1001/archinte.161.21.2621.View ArticlePubMedGoogle Scholar
- Phillips P, Lee JK, Wang C, Yoshida E, Lima VD, Montaner J: Chylous ascites: a late complication of intra-abdominal Mycobacterium avium complex immunereconstitution syndrome in HIV-infected patients. Int J STD AIDS. 2009, 20: 285-287. 10.1258/ijsa.2008.008275.View ArticlePubMedGoogle Scholar
- Phillips P, Bonner S, Gataric N, Bai T, Wilcox P, Hogg R, O'Shaughnessy M, Montaner J: Nontuberculous mycobacterial immune reconstitution syndrome in HIV-infected patients: spectrum of disease and long-term follow-up. Clin Infect Dis. 2005, 41: 1483-1497. 10.1086/497269.View ArticlePubMedGoogle Scholar
- Rabie H, Lomp A, Goussard P, Nel E, Cotton M: Paradoxical Tuberculosis associated Immune Reconstitution Inflammatory Syndrome Presenting with Chylous Ascites and Chylothorax in a HIV-1 Infected Child. J Trop Pediatr. 2010.Google Scholar
- Marais BJ, Pienaar J, Gie RP: Kaposi sarcoma with upper airway obstruction and bilateral chylothoraces. Pediatr Infect Dis J. 2003, 22: 926-928. 10.1097/01.inf.0000091390.13012.6f.View ArticlePubMedGoogle Scholar
- The pre-publication history for this paper can be accessed here:http://www.biomedcentral.com/1471-2334/10/321/prepub
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.